MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RF INTERFIT ACET TH SZ 46; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. RF INTERFIT ACET TH SZ 46; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71336046
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Injury (2348); Joint Dislocation (2374)
Date of Event 12/22/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had a revision surgery where cup and liner were exchanged due to dislocation of the liner.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The reported complaint was for dislocation.From the analysis conducted in this investigation, observations of damage to the femoral head were found to be consistent with this reason for revision.Macroscopic examination showed scratches on the surface of the femoral head.Further material analysis revealed signs of damage to the oxide layer, signified by an elevated zirconium peak with an absence of an oxygen peak.An undamaged region was analyzed for comparison.This region revealed elevated peaks of both zirconium and oxygen, signifying an intact oxide layer.Material analysis of another scratched region revealed signs of material transfer, signified by elevated peaks of both titanium and aluminum.This finding suggests in-vivo contact between the femoral head and acetabular shell, which is consistent with dislocation.Additionally, bone on-growth and biological debris were observed on the acetabular shell.Discoloration was observed on the acetabular liner, as well as damage to the outer surface of the liner hood and liner rim.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.The clinical/medical team concluded, the root cause for the revision is likely the dislocation.However, it is unknown if any trauma or accident occurred to contribute, or to cause the dislocation, and therefore the root cause of the dislocation of the liner cannot be concluded.The patient impact beyond the revision surgery cannot be concluded as there is no report of the patient¿s current condition or how the procedure was tolerated.No further clinical assessment is warranted.If new information is received in the future, this complaint can be re-opened.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The associated complaint devices were returned and evaluated.The lab analysis concluded, observations of damage to the femoral head were found to be consistent with this reason for revision.Macroscopic examination showed scratches on the surface of the femoral head.Further material analysis revealed signs of damage to the oxide layer, signified by an elevated zirconium peak with an absence of an oxygen peak.An undamaged region was analyzed for comparison.This region revealed elevated peaks of both zirconium and oxygen, signifying an intact oxide layer.Material analysis of another scratched region revealed signs of material transfer, signified by elevated peaks of both titanium and aluminum.This finding suggests in-vivo contact between the femoral head and acetabular shell, which is consistent with dislocation.Additionally, bone on-growth and biological debris were observed on the acetabular shell.Discoloration was observed on the acetabular liner, as well as damage to the outer surface of the liner hood and liner rim.A dimensional analysis concluded, the liner had features that could not be measured accurately due to damage that appeared to be from implantation attempts.The shell/hole cover and head were found to be within print specifications.The clinical/medical team concluded, the root cause for the revision is likely the dislocation.However, it is unknown if any trauma or accident occurred to contribute, or to cause the dislocation, and therefore the root cause of the dislocation of the liner cannot be concluded.The patient impact beyond the revision surgery cannot be concluded as there is no report of the patient's current condition or how the procedure was tolerated.No further clinical assessment is warranted.If new information is received in the future, this complaint can be re-opened.We consider this investigation closed.

Brand Name
RF INTERFIT ACET TH SZ 46
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7174784
Report Number1020279-2018-00036
Device Sequence Number18847927
Product Code MBL
UDI-Device Identifier03596010197511
UDI-Public03596010197511
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K960094
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/21/2019
Device Catalogue Number71336046
Device Lot Number09CM17040
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/28/2017
Supplement Date Received by Manufacturer12/28/2017
12/28/2017
Initial Report FDA Received Date01/09/2018
Supplement Report FDA Received Date04/24/2018
07/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR